Hail, Corson
- When
- May 22, 4:22 PM MST
- Where
- Corson County, 0.69 mi S of Wakpala
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.660, -100.530
A few severe thunderstorms developed bringing large hail, damaging winds, along with an isolated tornado to parts of central and north central South Dakota. Significant damage occurred in Highmore from very strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A few severe thunderstorms developed bringing large hail, damaging winds, along with an isolated tornado to parts of central and north central South Dakota. Significant damage occurred in Highmore from very strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 22, 1:54 PM MST, 2 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 354 PM CDT SUN MAY 22 2016 .SHORT TERM...(This Evening through Tuesday Night) Issued at 353 PM CDT SUN MAY 22 2016 The threat for severe storms this evening through tonight will be the main forecast concern. A shortwave currently over northern Utah will continue tracking towards the Northern Plains tonight. This shortwave will help advance a surface cold front/dry line across the Dakotas tonight. Plenty of instability and 0-6 km bulk shear will be located with this front with strong to severe storms possible....more so for counties along and west of the Missouri River. If individual supercells can develop late this afternoon...then tornadoes could be possible in south central South Dakota where slightly better 0-1 km bulk shear will be located. That said...most CAMS suggest clusters of storm to severe storms will be the likely scenario with large hail and damaging winds the main threat. As storms track eastward overnight...a strenthening LLJ should help maintain a wind and large hail. Also...with high PWATS tonight...along with the possiblity for training storms...locally heavy rainfall will possible tonight as well. Thankfully flash flood guidance is fairly high due to the recent dry weather. Most of the convection should diminish toward Monday morning in the eastern CWA with dry conditions possible around midday. With the front stalling along I-29...additional thunderstorms will be possible during the afternoon hours. The threat for severe storms looks unlikely. Tuesday looks mostly dry until the late afternoon hours. This is when another shortwave will cross the region with showers and thunderstorms possible Tuesday night for most areas. Severe storms are not expected. .LONG TERM...(Wednesday through Sunday) Issued at 353 PM CDT SUN MAY 22 2016 An active pattern is expected for the long term. Broad southwest mid level flow will keep a storm track directed at the Central/Northern Plains for much of the time period. The period with the greatest potential for decent/widespread rain and thunder will be late Tuesday night and Wednesday as a strong wave propagates across the cwa. After that...forecast details become a little muddy. With a frontal boundary splayed out south of the region...there will be continued chances for pcpn most periods. Confidence in timing...etc is low at this point. temperatures are expected to average out near normal for the period. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1217 PM CDT SUN MAY 22 2016 A mix of vfr/vfr conditions are expected through the rest of today and tonight as a front moves east over the region. Sct shra/tsra are expected to form again over western SD this afternoon and evening then move east overnight. Gusty winds and low vsby can be expected with thunderstorms. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...SD LONG TERM...TDK AVIATION...TDK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 425 AM CDT SUN MAY 22 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 425 AM CDT SUN MAY 22 2016 /325 AM MDT SUN MAY 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS THE RISK FOR AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT ALONG AND WEST OF THE MISSOURI VALLEY. THE SEVERE THREAT WITH THESE STORMS WILL BE MAINLY LARGE HAIL AND STRONG WINDS...HOWEVER AN ISOLATED TORNADO THREAT ALSO EXISTS. AS THE EVENING PROGRESSES THE THREAT MOVES INTO CENTRAL AND EASTERN SOUTH DAKOTA FOR MAINLY LARGE HAIL...STRONG WINDS...AND HEAVY RAIN. RAINFALL TOTALS COULD TOP 1 TO 3 INCHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL LINGER INTO FAR EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA EARLY MONDAY. THE SEVERE WEATHER THREAT WILL HAVE DIMINISHED BY THIS POINT...HOWEVER HEAVY RAIN IS STILL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY/TONIGHT. CONNELLY
The Bismarck radar (KBIS), 125 km away, was scanning. The volume nearest the first event began at 23:22 UTC.
3 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
A landspout tornado touched down in an open field 8 miles northeast of Herreid. The tornado was on the ground for nearly 5 minutes.
Seventy mph winds caused significant damage to the crow's nest and the bleachers at the football field along with downing several large trees in Highmore. Also, the destruction of a liquid fertilizer pump shed caused damage to pipes creating a 5000 gallon plus chemical spill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyThe tornado archive for South Dakota, 2016Warnings in South Dakota, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638578, 638581, 638598, 638583, 638599, 638601.